Advertisement

CURB-65 calculator

Use the original CURB-65 criteria for adults with community-acquired pneumonia. This score supports assessment and cannot decide safe care on its own.

Calculator

CURB-65 score (0 to 5)
0
Criteria and points
CriterionPoints
Confusion0.00
Urea >7 mmol/L0.00
Respiratory rate ≥300.00
Systolic <90 or diastolic ≤60 mmHg0.00
Age ≥650.00

Advertisement

How this calculator works

Each original criterion adds one point, giving 0 to 5. Urea must be strictly above 7 mmol/L. Either systolic pressure below 90 mmHg or diastolic pressure at or below 60 mmHg earns the single blood-pressure point. Laboratory BUN in mg/dL is converted to urea in mmol/L by dividing by 2.8. The original study concerned adult community-acquired pneumonia, not all causes of breathlessness or infection. The result is an estimate for information only and is not medical advice.

Formula

CURB-65 = C + U + R + B + age65. Each term is 0 or 1: new confusion; urea >7 mmol/L; respiratory rate ≥30/min; systolic BP <90 mmHg or diastolic BP ≤60 mmHg; age ≥65 years.

Worked example

An alert 50-year-old with urea 5 mmol/L, respiratory rate 20/min and BP 120/80 mmHg scores 0. With new confusion, age 65, urea 8, respiratory rate 30 and BP 90/60, all five criteria are met: score 5.

Advertisement

Frequently asked questions

Does 7 mmol/L of urea score a point?

No. The original criterion is strictly greater than 7 mmol/L. A value exactly at the threshold scores zero.

Can low systolic and diastolic pressures add two points?

No. Blood pressure is one combined criterion and contributes at most one point.

Can a low score rule out serious illness?

No. Oxygenation, comorbidities, clinical judgement and support at home also matter. Do not delay urgent assessment because of a calculated score.

Sources

Advertisement